Puerto Rico, 2025

Flood in Puerto Rico, August 7, 2025

August 7, 2025 · NWS SJU · 1 event in 1 county or zone

Diurnal heating and local effects promoted afternoon showers and t-storms which, according to reports, caused a small stream in Aguada to overflow and result in a sector of PR-115 being impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Diurnal heating and local effects promoted afternoon showers and t-storms which, according to reports, caused a small stream in Aguada to overflow and result in a sector of PR-115 being impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 7, 2:39 PM AST, 1 hour 30 minutes earlier. Its key messages:

  • * The US Virgin Islands can expect a few rounds of showers, but mainly warm to hot heat indices from mid-morning into the afternoon daily. * Afternoon showers and thunderstorms will result in flooding rains, especially across the mountain areas and western PR each day. * The National Hurricane Center is actively monitoring the invest AL96 located across the Central Tropical Atlantic, which has a medium (60%) formation chance in the next 7 days and a low chance (10%) in the next 48 hours. * We encourage residents and visitors of Puerto Rico and the US Virgin Islands to actively monitor updates from the National Hurricane Center (TWOAT) and from us (NWS San Juan, your local forecast office) as we move into the peak of the hurricane season. * The warm-to-hot spell trend will persist for the region throughout the short term, extending into early next week, especially during the peak of daily heating.
Area forecast discussion, Aug 7, 2:39 PM AST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
239 PM AST Thu Aug 7 2025

.KEY MESSAGES...

* The US Virgin Islands can expect a few rounds of showers, but
  mainly warm to hot heat indices from mid-morning into the
  afternoon daily.
* Afternoon showers and thunderstorms will result in flooding
  rains, especially across the mountain areas and western PR each
  day.
* The National Hurricane Center is actively monitoring the invest
  AL96 located across the Central Tropical Atlantic, which has a
  medium (60%) formation chance in the next 7 days and a low
  chance (10%) in the next 48 hours.
* We encourage residents and visitors of Puerto Rico and the US
  Virgin Islands to actively monitor updates from the National
  Hurricane Center (TWOAT) and from us (NWS San Juan, your local
  forecast office) as we move into the peak of the hurricane
  season.
* The warm-to-hot spell trend will persist for the region
  throughout the short term, extending into early next week,
  especially during the peak of daily heating.

&&

.SHORT TERM...Tonight through Saturday...

Both the US Virgin Islands and Puerto Rico observed a mixture of
sunshine and clouds, with a few showers advected by the prevailing
winds throughout the morning hours. The heat indices surpass 100
degrees Fahrenheit, with maximum temperatures in the upper 80s and
low 90s, between mid-morning and the peak of diurnal heating
across the majority of urban and coastal locations. Early in the
afternoon, the Doppler radar detected most of the activity
developing across the west and downwind from the US Virgin
Islands, in the form of a streamer into the metropolitan area of
San Juan and across the interior and west PR. Winds were mainly
from the east with sea breeze fluctuations.

Today's afternoon convection will continue, especially across
western PR through this evening, where urban and small stream
flooding will remain possible with the most vigorous activity.
Additionally, the USVI can expect calm conditions with above-
normal temperatures overnight, with occasional showers. However,
we expect calm weather conditions from tonight into Friday
morning. Once again, we are forecasting a typical weather day for
the islands, consisting of a mixture of sunshine and clouds with a
few passing showers across the windward locations in Puerto Rico
and the US Virgin Islands, followed by afternoon convection over
western Puerto Rico and downwind from the US Virgin Islands. On
the other hand, above normal heat indices will continue Friday and
Saturday for the coastal and urban locations.

Moisture is still forecast to increase across the region
associated with an induced surface trough swinging by the islands.
This weather pattern may increase in frequency and intensity.
Regardless of this, the islanders may observe periods of sunshine
and above normal heat indices, especially across locations without
any rain. Some places across the interior and northwest PR can
expect an elevated chance to observe flooding rain and isolated to
scattered thunderstorms. In contrast, the US Virgin Islands will
observe a slight opportunity to see flooding rains and isolated
thunderstorms, especially from the afternoon to the evening.

The warm-to-hot spell trend will persist throughout the short
term, extending into early next week, especially during the peak
of daily heating.

.LONG TERM...Sunday through Thursday...from previous discussion...

A strong tropical wave is anticipated to move south of the area from
Sunday into Monday. Moisture associated with this wave will increase
the potential to observe showers across the islands in the morning
hours. Then, followed by afternoon convective activity across
portions of western Puerto Rico with moderate to heavy rainfall and
thunderstorms. Another tropical system, Invest 96L, located in the
central tropical Atlantic is currently being monitored by the
National Hurricane Center with a 60% formation chance over the
next 7 days, and a 10% chance within 48 hours. Model guidances
have been very inconsistent in the last few days with the track of
this system. However, there is a trend for this tropical system
to remain northeast and away from the Northeastern Caribbean
region. At this time the forecast confidence remains low/moderate,
and it is too early to determine impacts associated with the
systems for the region. Despite of the model trends for early next
week, an increase in moisture over the area is anticipated on
Monday, followed by much drier air and Saharan dust on Tuesday.

By Wednesday onwards, trailing moisture associated with the Invest
96L will reach portions of the local islands as it moves north and
away from the area, resulting in a increased potential for showers
across the region. A t this time, residents, visitors, and emergency
managers are strongly encouraged to closely monitor the forecasts
from official agencies, particularly from the National Hurricane
Center and us, your local forecast office, as confidence is expected
to improve in the coming days.

&&

.AVIATION...
(18z TAFs)

Mostly VFR conds across all TAF sites. TSRA due to aftn
convection will likely bring VCTS for TJSJ, TJBQ, and TJPS.
Although it should stay in the vicinity, short prds of -RA remains
posbl over these areas, with brief MVFR conds. Winds btwn 13 - 18
kt and gusts up 26 kt are likely in the next hours, becoming
light from the E-ENE btwn 6 - 10 kt after 0722z.

&&

.MARINE...

Mariners can expect a moderate to fresh easterly wind flow
generating moderate chops across the local waters. Afternoon
convection will develop across the Mona Passage daily. An induced
surface trough will move near the region by Saturday or Sunday,
increasing the available moisture, thus the potential for showers
and thunderstorms across the local waters.

&&

.BEACH FORECAST...

There is currently a low risk of rip currents at all beaches in
Puerto Rico and the US Virgin Islands tonight. However, it's
important to note that even with a low risk, life-threatening rip
currents can still occur near groins, jetties, reefs, and piers.
This low risk is expected to continue until late Saturday night,
when a moderate risk of rip currents is anticipated to return
along the north-central coast of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001>005-007-
     008-010-011.

VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....Prev Discussion
AVIATION...MNG
Hazardous weather outlook, Aug 7, 4:24 AM AST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
424 AM AST Thu Aug 7 2025

AMZ711>745-PRZ001>013-080830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
424 AM AST Thu Aug 7 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior to western PR. Stay alert and be prepared to take
shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the interior and western
PR. There is a low chance of isolated flash floods. Elsewhere,
plan for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and coastal areas of PR.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across some localized coastal areas. Unsecured items could blow
around.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Excessive heat concerns are expected to persist throughout the
forecast period. However, primary hazard risks will gradually
shift toward excessive rainfall early next week, as a vigorous
tropical wave increases the potential for showers and
thunderstorms, thereby raising the risk of flooding. A moderate
risk of rip currents will return by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, heat, and/or rip currents to the
National Weather Service in San Juan.

AMZ716-726-VIZ001-002-080830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
424 AM AST Thu Aug 7 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Excessive heat concerns are expected to persist throughout the
forecast period. However, primary hazard risks will gradually
shift toward excessive rainfall early next week, as a vigorous
tropical wave increases the potential for showers and
thunderstorms, thereby raising the risk of flooding. AA moderate
risk of rip currents will return by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, heat, and/or rip currents to the
National Weather Service in San Juan.

In the hours before

Special weather statement, Aug 7, 2:53 PM AST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
253 PM AST Thu Aug 7 2025

PRZ008>010-071945-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
253 PM AST Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
PUERTO RICO THROUGH 345 PM AST...

At 252 PM AST, Doppler radar was tracking a strong thunderstorm over
Hato Arriba, or over San Sebastian, moving west at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aguadilla, Aguada, Rincon, Moca, Las Marias, Mayaguez, Anasco, Lares,
San Sebastian, La Playa, Aceitunas, Hato Arriba, Caban, Luyando,
Juncal, Stella, and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1838 6688 1819 6688 1819 6715 1828 6719
      1830 6724 1836 6727 1839 6720 1842 6716
      1846 6717 1849 6716
TIME...MOT...LOC 1852Z 104DEG 12KT 1833 6702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ICP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aguada

When
August 7, 4:09 PM AST to 6:15 PM AST
Where
Aguada County, 18.24 mi N of Aguada to 18.23 mi N of Aguada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.383, -67.198

Aguada Emergency Management officials reported flooding due to a small stream overflowing its banks near PR-115 at kilometer 21.5, in the vicinity of Cielo Mar Bakery. As a result, that area of PR-115 was impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292550.